Jun 15, 2004
I am on 3tc, abc, viranume and viread. My VL has been undectectable for almost the last 2 years (when I started the regime). I am concerned on being on too many nukes (re lipoatrophy). Would 3 drugs work just as well? Merci!
Response from Dr. Sherer
There are no data to my knowledge on your specific regimen from clinical trials on which to base an answer to your question. However, the NRTIs ('nucs') in your regimen have been associated with a lower incidence of lipoatrophy than other NRTIs. In an analysis of CPCRA patients on ABC + 3TC, there was no loss of subcutaneous fat by anthropomorphic measures after two years, in contrast to patients on D4T plus DDI, who had a loss of subcutaneous fat in the arms and legs after one year of therapy. Similarly, in preliminary data, there appears to be less mitochondrial toxicity with Viread (tenofovir) compared to other NRTIs.
And finally, it is quite possible that three drugs might work as well as the four that you are currently taking, but again, there has not been a study of these specific drugs in combination.
I suggest that you talk to your doctor about both of these important questions. Several solutions, including remaining on your current regimen, are possible.
Finally, I will caution you that one option that you and your doctor should NOT pursue would be to discontinue the Viramune (nevirapine) and use only 3TC, ABC, and Viread, a regimen that has performed very poorly.
very PI resistant since infection
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.